Colorado, 2013Flash Flood in Colorado, July 1, 2013
July 1, 2013 · NWS PUB · 1 event in 1 county or zone
A fast-moving intense storm dropped 1/2 inch to 6/10 of an inch of rain in a 15-minute time frame across Waldo and Williams Canyons in the Waldo Canyon burn scar. The result was a debris flow across the westbound lanes of US Highway 24 northwest of Manitou Springs, and flooding across north central Manitou Springs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving intense storm dropped 1/2 inch to 6/10 of an inch of rain in a 15-minute time frame across Waldo and Williams Canyons in the Waldo Canyon burn scar. The result was a debris flow across the westbound lanes of US Highway 24 northwest of Manitou Springs, and flooding across north central Manitou Springs. US Highway 24 was closed to westbound traffic for nearly two hours and Manitou Avenue into Manitou Springs was closed for a time. Three houses were destroyed and 10 were damaged. There were no fatalities or serious injuries. Water and debris flow occurred down Canon Avenue and adjacent streets and into the downtown area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 1:52 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 1, 1:52 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT MON JUL 1 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 248 PM MDT MON JUL 1 2013
CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING
MODERATE NORTHERLY FLOW ALOFT ACROSS THE STATE AS A HIGH AMPLITUDE
RIDGE PERSISTS ACROSS THE DESERT SOUTHWEST THROUGH THE GREAT BASIN
AND INTERMOUNTAIN WEST REGION WITH AN UPPER LOW AND BROAD UPPER
TROUGH REMAINING IN PLACE ACROSS THE CENTRAL CONUS. WATER VAPOR
IMAGERY ALSO INDICATING AN EMBEDDED SHORT WAVE DIGGING DOWN THE BACK
SIDE OF THE UPPER RIDGE ACROSS THE ROCKIES AT THIS TIME. CURRENT
SATELLITE AND RADAR DATA INDICATING SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL WYOMING AND INTO THE NORTHERN FRONT RANGE WITH MORE
CONVECTION ACROSS THE SOUTHEASTERN MTS AT THIS TIME. FURTHER
EAST...MORNING CONVECTION HAS KEPT TEMPERATURE RATHER COOL FOR EARLY
JULY STANDARDS WITH READINGS IN THE 60S TO MID 70S AT THIS TIME.
TONIGHT...HAVE STAYED CLOSER TO THE HIGHER RES MODELS WHICH KEEP
CONVECTION THROUGH THE LATE EVENING TIED TO AREAS OVER AND NEAR THE
HIGHER TERRAIN WITH BEST COVERAGE ACROSS THE EASTERN MTS AS THE
EMBEDDED SHORT WAVE CONTINUES TO MOVE SOUTH. THE BRISK NORTHERLY
FLOW ALOFT OWNING TO BULK SHEARS AROUND 40KTS...THOUGH THE MODEST
INSTABILITY SHOULD LIMIT STORM STRENGTH AND DURATION OVER THE AREA.
HOWEVER...STILL CAN NOT RULE OUT A FEW STRONGER STORMS PRODUCING
BRIEF HEAVY RAINFALL AND SMALL HAIL...WHICH WILL STILL POSE THE
POTENTIAL FOR LOCALIZED FLASH FLOODING ACROSS THE WALDO AND OTHER
RECENT BURN SCARS OF SOUTHEAST AND SOUTH CENTRAL COLORADO. HAVE ALSO
KEPT SLIGHT POPS ACROSS THE FAR SOUTHEAST THROUGH THE OVERNIGHT
HOURS...AS MODEL SOUNDINGS INDICATING THE POTENTIAL FOR ELEVATED
CONVECTION WITH H7 WAA DEVELOPING LATER TONIGHT.
MORE OF THE SAME FOR TOMORROW...WITH MODERATE NORTHERLY FLOW ALOFT
PERSISTING AS UPPER LEVEL RIDGING AND CENTRAL CONUS TROUGH SLOWLY
MOVE EAST. MODELS INDICATING SOME DRYING ALOFT MIXING DOWN ACROSS
THE AREA WITH MODEST INSTABILITY AND CAPES BETWEEN 400-800 J/KG
PROGGED ACROSS THE AREA. BEST COVERAGE OF STORMS TO REMAIN OVER AND
NEAR THE HIGHER TERRAIN WITH ENOUGH SHEAR TO PRODUCE A FEW STRONGER
STORMS. TEMPS ALOFT PROGGED TO WARM SLIGHTLY AND SHOULD SEE TEMPS A
FEW DEGREES WARMER THAN TODAY...THOUGH STILL BELOW SEASONAL
LEVELS...ESPECIALLY ACROSS THE EASTERN PLAINS.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 248 PM MDT MON JUL 1 2013
TUESDAY NIGHT-WEDNESDAY NIGHT...THE UPPER LEVEL RIDGE AXIS REMAINS
THROUGH THE GREAT BASIN AND NORTHERN ROCKIES WITH CLOSED UPPER LOW
OVER IOWA AND MEANDERING SLOWLY NORTHEAST. OVER COLORADO...NORTHERLY
FLOW ALOFT WILL CONTINUE DURING THE EARLY PORTION OF THE EXTENDED
PERIOD. BOTH GFS AND ECMWF CONTINUE TO SHOW SOME WEAK DISTURBANCES
AND MID LEVEL MOISTURE TRAPPED UNDERNEATH THE RIDGE. AT THE
SURFACE...EAST TO SOUTHEAST WINDS CONTINUE WITH SURFACE DEWPOINTS
PROGGED TO BE IN THE MID 40S TO LOWER 50S. WILL CONTINUE TO SEE
DIURNAL THUNDERSTORM DEVELOPMENT...ESPECIALLY IN AND NEAR THE
MOUNTAINS. SHOULD SEE TEMPERATURES BEGIN TO WARM SOME ON
WEDNESDAY...SO HAVE BUMPED UP HIGH TEMPS A FEW DEGREES.
THURSDAY-MONDAY...UPPER RIDGE AXIS IS FLATTENED AS STRONG UPPER TROF
MOVES INTO THE PACIFIC NORTHWEST. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING...WITH
CONVECTION POSSIBLY MORE WIDESPREAD SATURDAY AFTERNOON AND EVENING
AS A PIECE OF ENERGY MOVES THROUGH COLORADO DURING THE AFTERNOON.
DIFFICULT TO TIME THE WEAK WAVES MOVING THROUGH THE FLOW HOWEVER.
MOST OF THE THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE MOUNTAINS
AND ADJACENT AREAS THROUGH THE PERIOD...THOUGH A FEW STORMS COULD
MAKE IT OFF THE MOUNTAINS AND ONTO THE PLAINS. ALSO NOTE THAT THE
ECMWF IS QUITE A BIT DRIER THAN THE GFS DURING THIS TIMEFRAME.
TEMPERATURES DURING THIS PERIOD RETURN TO LEVELS THAT ARE AT OR
ABOVE SEASONAL AVERAGES. STARK
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 248 PM MDT MON JUL 1 2013
ISOLATED TO SCATTERED STORMS TO CONTINUE OVER AND NEAR THE HIGHER
TERRAIN THROUGH THE LATE EVENING...WITH PARTIAL CLEARING
OVERNIGHT...SAVE THE FAR SE PLAINS WHERE A FEW ELEVATED STORMS WILL
REMAIN POSSIBLE THROUGH THE OVERNIGHT. STILL COULD SEE SOME LOCALLY
HEAVY RAIN AND BRIEF MVFR TO POTENTIALLY IFR CONDITIONS WITH
STORMS...MAINLY AT COS AND ALS. MORE OF THE SAME EXPECTED TOMORROW
WITH SCATTERED LATE MORNING AND AFTERNOON CONVECTION OVER AND NEAR
THE HIGHER TERRAIN.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MW
LONG TERM...STARK
AVIATION...MW
Hazardous weather outlook, Jul 1, 10:43 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1143 AM MDT MON JUL 1 2013
COZ058>089-093>099-021400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1143 AM MDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING. THE MAIN THREATS FROM STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL
TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH.
THERE IS ALSO THE POTENTIAL FOR LOCALIZED FLASH FLOODING TODAY.
THE HIGHEST RISK FOR FLOODING WILL BE OVER THE PIKES PEAK
REGION...PARTICULARLY THE BLACK FOREST AND WALDO CANYON BURN
SCAR AREAS. RESIDENTS AND VISITORS TO THIS AREA SHOULD PAY CLOSE
ATTENTION TO THE LATEST WEATHER INFORMATION...AND BE PREPARED TO
TAKE ACTION IF AN ADVISORY OR WARNING IS ISSUED FOR THEIR AREA.
WHILE THE RISK OF FLOODING IS LOWER ACROSS THE REST OF SOUTHEAST
COLORADO...THERE WILL ALSO BE A HEIGHTENED RISK FROM ANY STRONG
STORMS THAT DEVELOP LATER TODAY...PARTICULARLY OVER THE BURN SCAR
AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...WITH
THE HIGHEST CHANCES FOR PRECIPITATION BEING OVER AND NEAR THE
MOUNTAINS. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO AROUND 45 MPH. A FEW OF THE STRONGER
STORMS MAY ALSO PRODUCE SMALL HAIL. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE...AND WILL BE OF PARTICULAR CONCERN ON THE BURN
SCARS.
WITH THE INCREASED POTENTIAL FOR THUNDERSTORMS THROUGH THE HOLIDAY
WEEK...THOSE WITH ACTIVITIES IN AND NEAR THE BURN SCARS SHOULD
REMAIN VIGILANT FOR THE POTENTIAL FOR HEAVY RAINFALL AND FLASH
FLOODING. MAKE SURE YOU HAVE A PLAN OF ACTION SHOULD HEAVY RAIN
OCCUR OR A FLASH FLOOD WARNING IS ISSUED.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.
23/23
In the hours before
Special weather statement, Jul 1, 10:06 AM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1106 AM MDT MON JUL 1 2013
COZ094-011730-
EASTERN LAS ANIMAS COUNTY-
1106 AM MDT MON JUL 1 2013
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
AT 1102 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF KIM...OR 38 MILES SOUTH OF
LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTH AT 30 MPH.
THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.
PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
STARK
Special weather statement, Jul 1, 2:13 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT MON JUL 1 2013
COZ081-084-085-012145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
313 PM MDT MON JUL 1 2013
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.
AT 308 PM MDT...A THUNDERSTORM WAS APPROACHING THE WALDO CANYON BURN
SCAR. PRECIPITATION TOTALS OF ONE TENTH TO TWO TENTHS OF AN INCH
ARE EXPECTED OVER THE SOUTHWEST PORTION OF THE BURN SCAR. THE
THUNDERSTORM WAS NEAR CHIPITA PARK...OR 11 MILES NORTHWEST OF
COLORADO SPRINGS...AND WAS MOVING TOWARD THE SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
EXTREME WEST CENTRAL COLORADO SPRINGS.
Special weather statement, Jul 1, 2:38 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT MON JUL 1 2013
COZ081-084-085-012200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
338 PM MDT MON JUL 1 2013
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.
A THUNDERSTORM IS APPROACHING THE WALDO CANYON BURN SCAR FROM THE
NORTH. PRECIPITATION TOTALS FROM THIS STORM ARE EXPECTED TO BE LESS
THAN TWO TENTHS OF AN INCH.
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF MONUMENT...OR 15 MILES NORTHWEST
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CASCADE.
EXTREME WEST CENTRAL COLORADO SPRINGS.
Flash Flood, El Paso
- When
- July 1, 3:28 PM MST to 4:30 PM MST
- Where
- El Paso County, 1.37 mi NNW of Manitou Spgs to 1.19 mi NW of Manitou Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.877, -104.933
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450713.